Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 196, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2016, 4:25 PM CDT for Marshall County, Minnesota; Walsh County, North Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2016, 4:25 PM CDT (21:25 UTC)
- Expired
- Aug 27, 2016, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Marshall County, MN, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 84 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 4:29 PM CDT | HAIL 1 | Grafton, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279
WUUS53 KFGF 272125
SVRFGF
MNC089-NDC099-272215-
/O.NEW.KFGF.SV.W.0196.160827T2125Z-160827T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 PM CDT SAT AUG 27 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA...
EASTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 515 PM CDT
* AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAFTON...
MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
GRAFTON AROUND 435 PM CDT. OAKWOOD AROUND 440 PM CDT. WARSAW
AROUND 455 PM CDT. BIG WOODS AROUND 505 PM CDT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 161 AND 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4839 9693 4817 9713 4817 9714 4818 9714
4818 9715 4819 9714 4819 9718 4839 9758
4849 9750
TIME...MOT...LOC 2125Z 291DEG 23KT 4844 9746
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
LEE3 follow-up statements
155
WWUS53 KFGF 272145
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 PM CDT SAT AUG 27 2016
MNC089-NDC099-272215-
/O.CON.KFGF.SV.W.0196.000000T0000Z-160827T2215Z/
MARSHALL MN-WALSH ND-
445 PM CDT SAT AUG 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN MARSHALL AND EASTERN WALSH COUNTIES...
AT 444 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
GRAFTON...MOVING EAST AT 35 MPH. THIS THUNDERSTORM HAS A HISTORY OF
PRODUCING FUNNEL CLOUDS.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
WARSAW AROUND 455 PM CDT.
BIG WOODS AROUND 505 PM CDT.
OSLO AROUND 510 PM CDT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 161 AND 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4839 9693 4817 9713 4817 9714 4818 9714
4818 9715 4819 9714 4819 9718 4839 9758
4849 9750
TIME...MOT...LOC 2144Z 290DEG 28KT 4836 9734
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
LEE627
WWUS53 KFGF 272156
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
456 PM CDT SAT AUG 27 2016
MNC089-NDC099-272215-
/O.CON.KFGF.SV.W.0196.000000T0000Z-160827T2215Z/
MARSHALL MN-WALSH ND-
456 PM CDT SAT AUG 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN MARSHALL AND SOUTHEASTERN WALSH COUNTIES...
AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WARSAW...OR 8
MILES SOUTHEAST OF GRAFTON...MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
BIG WOODS AROUND 515 PM CDT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 161 AND 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4838 9694 4817 9713 4817 9714 4818 9714
4818 9715 4819 9714 4819 9718 4837 9754
4847 9741
TIME...MOT...LOC 2156Z 288DEG 18KT 4835 9726
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
LEE705
WWUS53 KFGF 272212
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
512 PM CDT SAT AUG 27 2016
MNC089-NDC099-272222-
/O.EXP.KFGF.SV.W.0196.000000T0000Z-160827T2215Z/
MARSHALL MN-WALSH ND-
512 PM CDT SAT AUG 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARSHALL AND
SOUTHEASTERN WALSH COUNTIES WILL EXPIRE AT 515 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN MINNESOTA...AND NORTHEASTERN NORTH DAKOTA.
LAT...LON 4838 9694 4817 9713 4817 9714 4818 9714
4818 9715 4819 9714 4819 9718 4837 9754
4847 9741
TIME...MOT...LOC 2211Z 291DEG 23KT 4835 9726
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:22 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 27, 3:22 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 322 PM CDT SAT AUG 27 2016 .SHORT TERM...(This evening through Sunday) Issued at 322 PM CDT Sat Aug 27 2016 Convection this evening and if we get anything on Sunday will be the main challenge for the period. Strong upper level trough currently moving through the Red River Valley, and with destabilization across the southern counties some severe cells have developed. Isolated severe cells have been pulsing up and down and 1 to 2 inch hail was reported at Fargo. Think there should be at least a small severe threat for the next few hours as 1500 J/kg of CAPE along with 30 to 35 kts of deep layer shear continue over the south CWA continues through sunset. Some weaker cells have also been developing over the northern Red River Valley, and with weaker shear and instability expecting mostly moderate to heavy rain. The convection should push eastward through the rest of the evening and think we should be drying out by 02Z or so. Later tonight will be quiet as the upper trough moves off into Ontario. The main surface trough will be further west and southerly winds will continue over most of the CWA. With clearing skies and recent rains there could be a fog threat, but think that the southerly winds will keep too much from forming. Some stratus moving into the southeastern counties is not out of the question though so bumped up clouds a bit tomorrow morning. Lows tonight should stay mainly in the 50s, and with southerly winds and less clouds and precip temps should get into the 80s for Sunday. With the warm temps the instability tomorrow should be even greater than today, and deep layer bulk shear is still up the the 30 to 45 kt range. However, upper support on Sunday will not nearly be as good with ridging building overhead and only a possible weak embedded vort to set things off. Better chances into Sunday night as low level jet sets up over the eastern CWA and a cold front pushes through Thus just have some low POPs Sunday afternoon with better chances Sunday night. .LONG TERM...(Monday through Saturday) Issued at 322 PM CDT Sat Aug 27 2016 Monday and Tuesday...A cold front should be mostly through the area but a few lingering showers and storms could be in the eastern counties at the start of the period. The boundary should be to our south and east by Tuesday and conditions will remain dry. The front will also help knock temps back from the 80s on Monday to upper 70s to near 80 on Tuesday. Wednesday through Saturday...Upper ridge will start to build in for mid week, although a low chance for precip remains with weak embedded shortwaves and some warm air advection. However, the more significant chances for precip will hold off until Friday and Saturday as the upper ridge moves off the east and flow becomes more southwesterly. Temps throughout the period will be above seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Aug 27 2016 Included TSRA or VCTS at all but KDVL as current band of showers and storms oriented southwest to northeast across the forecast area continues to redevelop. Think that the threat of thunderstorms will hang on through the rest of the afternoon before ending early evening. Some spots near the storms have seen reductions in ceilings to MVFR or even IFR conditions, but think this should be short lived and all sites will be VFR by late afternoon or early evening. After some clearing, there is the possibility of some stratus moving back into the area as south winds lift moisture northward. Most of the model solutions keep this south and east of the TAF sites so will leave out for now but keep an eye on things overnight. South winds should keep it mixed enough to prevent fog formation overnight, and will increase to the 10 to 15 kt range by the end of the period. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR AVIATION...JR
Hazardous weather outlook, Aug 27, 4:12 AM CDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT SAT AUG 27 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 412 AM CDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING THE AFTERNOON TO EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO SEVERE LEVELS. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Local storm report, Aug 27, 3:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
338 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 10 ESE CRYSTAL 48.54N 97.47W
08/27/2016 E1.25 INCH PEMBINA ND LAW ENFORCEMENT
WALNUT SIZED HAIL REPORTED AT US 81 AT WALSH/PEMBINA
COUNTY LINE.
&&
JAMLocal storm report, Aug 27, 3:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
353 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 2 W NASH 48.47N 97.56W
08/27/2016 E1.00 INCH WALSH ND PUBLIC
&&
JAMLocal storm report, Aug 27, 3:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
354 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL ARVILLA 47.92N 97.49W
08/27/2016 E1.75 INCH GRAND FORKS ND PUBLIC
VIA SOCIAL MEDIA.
&&
JAMLocal storm report, Aug 27, 4:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
401 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL GRAND FORKS AFB 47.96N 97.38W
08/27/2016 E0.75 INCH GRAND FORKS ND PUBLIC
PEA TO DIME SIZE HAIL VIA SOCIAL MEDIA.
&&
JAMLocal storm report, Aug 27, 4:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 5 S ARVILLA 47.85N 97.49W
08/27/2016 GRAND FORKS ND STORM CHASER
REPORT OF TORNADO ON THE GROUND FOR 1-2 MIN.
&&
JAMLocal storm report, Aug 27, 4:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 6 SE ARVILLA 48.14N 97.25W
08/27/2016 GRAND FORKS ND PUBLIC
VIEWED TORNADO TO THE NORTHWEST FROM NEAR THOMPSON.
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:13 PM CDT | Areal Flood Advisory | FGF | Clay, Norman, Polk | 5 hr |
| Aug 27, 12:54 PM CDT | Special Weather Statement | FGF | Wilkin | 51 min |
| Aug 27, 12:59 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 61 min |
| Aug 27, 1:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 63 min |
| Aug 27, 1:56 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 64 min |
| Aug 27, 2:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 48 min |
| Aug 27, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 38 min |
| Aug 27, 3:52 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 38 min |
| Aug 27, 4:16 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 29 min |
| Aug 27, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 67 min |
| Aug 27, 4:54 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 51 min |
| Aug 27, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 44 min |
| Aug 27, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 57 min |
| Aug 27, 5:41 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 49 min |
| Aug 27, 5:59 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 61 min |
| Aug 27, 6:01 PM CDT | Tornado Warning | FGF | Norman | 29 min |
| Aug 27, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 64 min |
| Aug 27, 6:58 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 62 min |
| Aug 27, 3:03 PM CDT | Special Weather Statement | FGF | Grand Forks | 27 min |
| Aug 27, 3:10 PM CDT | Special Weather Statement | FGF | Pembina | 35 min |
| Aug 27, 3:30 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 60 min |
| Aug 27, 3:49 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 41 min |
| Aug 27, 4:11 PM CDT | Tornado Warning | FGF | Grand Forks | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.